EconPapers    
Economics at your fingertips  
 

Optimal Sovereign Default

Klaus Adam () and Michael Grill

American Economic Journal: Macroeconomics, 2017, vol. 9, issue 1, 128-64

Abstract: When is it optimal for a fully committed government to default on its legal repayment obligations? Considering a small open economy with domestic production risk and noncontingent government debt, we show that it is ex ante optimal to occasionally deviate from the legal repayment obligation and to repay debt only partially. This holds true even if default generates significant deadweight costs ex post. A quantitative analysis reveals that default is optimal only in response to persistent disaster-like shocks to domestic output. Applying the framework to the situation in Greece, we find that optimal default policies suggest a considerably larger and more timely default than the one actually implemented in the year 2012.

JEL-codes: E23 E62 F41 H63 (search for similar items in EconPapers)
Date: 2017
Note: DOI: 10.1257/mac.20140093
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
https://www.aeaweb.org/articles?id=10.1257/mac.20140093 (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... h6cKQFOY0D7_1hfhCJip (application/zip)
https://www.aeaweb.org/articles/attachments?retrie ... fXpzP37cdt7qcDbqxq-Q (application/pdf)
https://www.aeaweb.org/articles/attachments?retrie ... kon_u24thGKseHJdca3a (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.

Related works:
Working Paper: Optimal sovereign default (2013) Downloads
Working Paper: Optimal Sovereign Default (2012) Downloads
Working Paper: Optimal sovereign default (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:aea:aejmac:v:9:y:2017:i:1:p:128-64

Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions

Access Statistics for this article

American Economic Journal: Macroeconomics is currently edited by Simon Gilchrist

More articles in American Economic Journal: Macroeconomics from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().

 
Page updated 2019-11-30
Handle: RePEc:aea:aejmac:v:9:y:2017:i:1:p:128-64